Alert archive / Kansas / Tornado Warnings in 2025
Tornado Warning 5, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Aug 9, 2025, 10:46 PM CDT for Phillips County, Kansas; Harlan County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2025, 10:46 PM CDT (03:46 UTC)
- Expired
- Aug 9, 2025, 11:00 PM CDT
- In force
- 14 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Phillips County, KS, Harlan County, NE
The radar
The Grand Island radar (KUEX), 78 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 8:46 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2074 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
776
WFUS53 KGID 100346
TORGID
KSC147-NEC083-100400-
/O.NEW.KGID.TO.W.0005.250810T0346Z-250810T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1046 PM CDT Sat Aug 9 2025
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northeastern Phillips County in north central Kansas...
Southeastern Harlan County in south central Nebraska...
* Until 1100 PM CDT.
* At 1045 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Woodruff, or 17 miles north of
Phillipsburg, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Phillips and southeastern Harlan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4012 9918 4000 9918 4000 9919 3999 9918
3987 9919 3993 9948 4004 9948
TIME...MOT...LOC 0345Z 268DEG 27KT 3999 9941
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mangels2 follow-up statements
458
WWUS53 KGID 100354
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1054 PM CDT Sat Aug 9 2025
KSC147-NEC083-100400-
/O.CON.KGID.TO.W.0005.000000T0000Z-250810T0400Z/
Phillips KS-Harlan NE-
1054 PM CDT Sat Aug 9 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN PHILLIPS AND SOUTHEASTERN HARLAN COUNTIES...
At 1054 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Woodruff, or 16 miles north of Phillipsburg, moving
east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Republican City, Woodruff, and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4012 9918 4000 9918 4000 9919 3999 9918
3987 9919 3995 9942 4001 9944
TIME...MOT...LOC 0354Z 268DEG 27KT 3999 9935
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mangels814
WWUS53 KGID 100400
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1100 PM CDT Sat Aug 9 2025
KSC147-NEC083-100410-
/O.EXP.KGID.TO.W.0005.000000T0000Z-250810T0400Z/
Phillips KS-Harlan NE-
1100 PM CDT Sat Aug 9 2025
...THE TORNADO WARNING FOR NORTHEASTERN PHILLIPS AND SOUTHEASTERN
HARLAN COUNTIES HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
expired. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4012 9918 4000 9918 4000 9919 3999 9918
3987 9919 3995 9942 4001 9944
TIME...MOT...LOC 0400Z 268DEG 27KT 3999 9930
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 9, 6:59 PM CDT, 3 hours 47 minutes earlier. Its key messages:
- Potential for one more night of somewhat stronger storms, across southern Nebraska/northern Kansas, bringing potential for damaging winds after about 10 PM. There could be some beneficial rain as well.
- Cooler (though humid) temperatures Sunday with lingering showers and thunderstorms, will lead into one final rain chance Sunday night/early Monday.
- Temperatures will be warming later in the week along with a dry trend, likely lasting until next weekend for most areas.
Area forecast discussion, Aug 9, 6:59 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Hastings NE 659 PM CDT Sat Aug 9 2025 ...AVIATION UPDATE... .KEY MESSAGES... - Potential for one more night of somewhat stronger storms, across southern Nebraska/northern Kansas, bringing potential for damaging winds after about 10 PM. There could be some beneficial rain as well. - Cooler (though humid) temperatures Sunday with lingering showers and thunderstorms, will lead into one final rain chance Sunday night/early Monday. - Temperatures will be warming later in the week along with a dry trend, likely lasting until next weekend for most areas. && .DISCUSSION... Issued at 138 PM CDT Sat Aug 9 2025 The early afternoon surface showed our sagging to stationary front from roughly Nebraska City...to Hebron....and into northwest Kansas. Cooler today across south central Nebraska, cooler but still very hot/humid across north central with heat index values of 98 to 104 common. There is plenty of moisture across all of south central Nebraska and north central Kansas, and only reinforced by moisture east/northeast flow. Farther north, mid-level instability along the likely mid-level front has persisted small showers even into this afternoon, though they do continue to gradually diminish. Overall, we have seen a clearing/return to sunshine trend over a the area along and south of I-80 in recent hours. The focus of the forecast is tonight, and especially across southern Nebraska and north central Kansas. SPC has included at least north central Kansas in a slight risk for severe thunderstorms though that may need to be pushed farther north a couple counties in south central Nebraska. After last nights beast of a storm produced 60-90 mph winds in a narrow swath across south central Nebraska, its hard to imagine we could have something similar. However, with a upper level wave approaching in Colorado, plenty of low level moisture and adequate deep layer shear, all of which converge/interact along/near the front boundary, we should expected at least some High Plains convection working east into north central Kansas and far southern Nebraska after sunset. We already seeing convection develop off the Cheyenne ridge in the southern Panhandle/southeast Wyoming area and that will drive southeast, then east and ride along the front. The primary hazard south be damaging winds gusts, with 70+ mph wind gusts possible for a time, roughly along and south of Highway 6 in Nebraska and across north central Kansas. Winds gusts of 70 mph will be possible. Pockets of a quick 1-2 inch type rain are also and could be briefly problematic for flood prone areas. As one works north, the thunderstorms chances would seemingly be less but that mid-level access could be a focal point for activity, at least on an isolated basis on and off tonight. And finally, the low-level jet does kick in after dark, but mainly just east of Highway 81 and into southeast NE and northeast KS. That area should be the focus for more widespread storm development and flooding potentially, but some isolated storms may develop around mid- evening along and east of Highway 81 south of York. Regarding any of the storms tonight, the potential for stronger winds gusts should be between 9-10 pm and 4 am roughly speaking. While Sunday may not be a "rainout", its appears there will be showers and isolated thunderstorms lingering much of the day (heck, we have that today still ongoing) as the upper wave streams through the area. We will see both the combination of lingering showers in the morning, and probably pesky development all day long, though with the expected clouds that will keep temperatures (and instability) down. Have raised precipitation chances some and lowered highs on Sunday, with some areas probably not reaching 80 degrees. However, it will still feel plenty humid. Sunday night brings yet another risk for showers/storms rolling off the Front Range, again favoring north central Kansas and far southern Nebraska. However, the actual frontal boundary is likely to be farther south into central/east central Kansas, and that is where the stronger, more widespread storm development should be. Looking at Monday and through the work week, operational and ensemble model trends support a gradual warming and drier trend. Monday daytime may still be on the table for a bit more of a precipitation chance than in the forecast, but upper level heights build across the Central Plains, especially Wednesday onward. That implies potentially low to no real precipitation chances, but also the warmest conditions will come at weeks end. However, even though it will warm up temperatures won't climb excessively. Surface winds will increase some by Thursday and be more steady in nature. Back to precipitation...it is summer and hard to say what may spawn a storm and when/why, but as previously mentioned, there doesn't appear to be much to work with for rain chances as the forecast reflects that. There are some signs of better precipitation chances around Aug. 17th/18th but that is long ways out. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 648 PM CDT Sat Aug 9 2025 For KGRI/KEAR Airports: Storms are continuing to develop across the high plains this evening and are expected to continue to organize as they push east through the evening hours. This should result in at least a period of TSRAs and strong/gusty winds at both terminals, but given the uncertainty in timing and further evolution, maintained prob30 groups at both sites for much of the overnight hours to account for the unfolding scenario. Outside of thunderstorms, winds should be fairly light (<10 KTS) and variable, becoming more northerly behind the initial line of storms after daybreak Sunday. Continued mid-level cloud cover and the potential for some addition SHRA/-TSRAs anticipated through the day Sunday, with CIGS/VSBYS in storms expected to reach MVFR levels, with VFR CIGS closer to 12 KFT outside storms. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Moritz AVIATION...Rossi
Hazardous weather outlook, Aug 9, 9:05 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 905 PM CDT Sat Aug 9 2025 NEZ039>041-046>048-060-110215- Valley-Greeley-Nance-Sherman-Howard-Merrick-Dawson- 905 PM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for portions of south central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms will impact much of the forecast area tonight, some of which will be severe. The strongest storms are expected generally along and south of Interstate 80 late tonight through early Sunday morning. Hail to the size of quarters as well as wind gusts of 60 to 75 MPH will be possible with any severe storms, along with a quick 1 to 2 inches of rainfall. The main time frame for any strong or severe thunderstorms will be between 10 PM and 4 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms remain in the forecast Sunday, Sunday night and Monday, though severe weather is not expected. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005>007-017>019-NEZ049-061>064-072>077-082>087-110215- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Polk-Buffalo-Hall- Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas- Harlan-Franklin-Webster-Nuckolls-Thayer- 905 PM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A Severe Thunderstorm Watch is in effect until 4AM. Please refer to the watch statement for more information. Scattered thunderstorms will impact much of the forecast area tonight, some of which will be severe. The strongest storms are expected generally along and south of Interstate 80 late tonight through early Sunday morning. Hail to the size of quarters as well as wind gusts of 60 to 75 MPH will be possible with any severe storms, along with a quick 1 to 2 inches of rainfall. The main time frame for any strong or severe thunderstorms will be between 10 PM and 4 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms remain in the forecast Sunday, Sunday night and Monday, though severe weather is not expected. && More information may be obtained at the following web page: https://www.weather.gov/hastings Stump
In the hours before
Special weather statement, Aug 9, 8:59 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
859 PM CDT Sat Aug 9 2025
NEZ072-073-082-083-100300-
Phelps NE-Harlan NE-Furnas NE-Gosper NE-
859 PM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PHELPS...SOUTHERN
GOSPER...FURNAS AND WESTERN HARLAN COUNTIES THROUGH 1000 PM CDT...
At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near Indianola to 10 miles
southwest of McCook. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Cambridge around 905 PM CDT.
Holbrook around 910 PM CDT.
Other locations in the path of these storms include Arapahoe,
Wilsonville, Edison, Hendley, Beaver City, Oxford, Hollinger and
Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4047 9998 4048 9933 4004 9954 4000 9963
4000 10019
TIME...MOT...LOC 0159Z 269DEG 37KT 4033 10024 4015 10044 4007 10070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RossiThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:28 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 47 min |
| Aug 9, 10:52 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 38 min |
| Aug 9, 10:58 PM CDT | Special Weather Statement | GID | Rooks | 32 min |
| Aug 9, 11:26 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 49 min |
| Aug 9, 11:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 61 min |
| Aug 10, 12:31 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 44 min |
| Aug 10, 1:14 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 31 min |
| Aug 10, 4:01 AM CDT | Special Weather Statement | GID | Rooks | 29 min |
| Aug 10, 4:13 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 47 min |
| Aug 10, 4:58 AM CDT | Special Weather Statement | GID | Mitchell | 47 min |
| Aug 9, 8:59 PM CDT | Special Weather Statement | GID | Furnas | 61 min |
| Aug 9, 9:30 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 45 min |
| Aug 9, 10:07 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan | 38 min |
| Aug 9, 10:41 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 34 min |
| Aug 9, 11:20 PM CDT | Special Weather Statement | GID | Adams | 40 min |
| Aug 10, 12:45 AM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, York | 60 min |
| Aug 10, 1:01 AM CDT | Severe Thunderstorm Warning | GID | Thayer | 44 min |
| Aug 10, 1:08 AM CDT | Areal Flood Advisory | GID | Clay, Fillmore, Nuckolls, Thayer, Webster | 5 hr |
| Aug 10, 1:19 AM CDT | Severe Thunderstorm Warning | GID | Fillmore | 26 min |
| Aug 10, 1:38 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 34 min |
| Aug 10, 2:09 AM CDT | Areal Flood Advisory | GID | Clay, Fillmore, York | 4 hr |
Nearby
Tornado Warnings in Kansas, 2025Tornado Warnings in Nebraska, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.